Mississippi, 2011

Damaging Wind in Mississippi, February 1, 2011

February 1, 2011 · NWS LIX · 1 event in 1 county or zone

Strong low pressure moving through the Mississippi River Valley drove a cold front through southern Mississippi. Thunderstorms in advance of the front produced several reports of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Strong low pressure moving through the Mississippi River Valley drove a cold front through southern Mississippi. Thunderstorms in advance of the front produced several reports of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 1, 11:57 AM CST, 43 minutes earlier.

Area forecast discussion, Feb 1, 11:57 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1157 AM CST TUE FEB 1 2011

.AVIATION...
...18Z TAF ISSUANCE...
WIDESPREAD SHOWERS HAVE DEVELOPED AHEAD OF THE MAIN LINE AND WILL
AFFECT ALL 8 TAF SITES THROUGH 22Z. ERGO...PREVAILING IFR
CONDITION WILL THE RULE WITH TEMPO VLIFR CONDITIONS DUE TO VIS
RESTRICTIONS. WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE FRONTAL
PASSAGE FOR ALL TAF SITES BETWEEN 22Z AND 02Z WITH STRONG WINDS.
CEILING WILL ASCEND OVERNIGHT AS COLD AIR PUSHES IN FROM THE
NORTH.

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HARD FREEZE WARNING FROM MIDNIGHT WEDNESDAY TO 8 AM WEDNESDAY
     FOR THE FOLLOWING ZONES: EAST FELICIANA...POINTE
     COUPEE...ST. HELENA...AND WEST FELICIANA.

     WIND ADVISORY UNTIL MIDNIGHT WEDNESDAY FOR THE FOLLOWING ZONES:
     LOWER JEFFERSON...LOWER LAFOURCHE...LOWER
     PLAQUEMINES...LOWER ST. BERNARD...LOWER
     TERREBONNE...ORLEANS...ST. CHARLES...ST. JOHN THE
     BAPTIST...UPPER JEFFERSON...UPPER PLAQUEMINES...AND UPPER
     ST. BERNARD.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
     FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

     SMALL CRAFT ADVISORY UNTIL 6 PM WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS
     FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60
     NM...COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
     WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
     FROM 20 TO 60 NM...COASTAL WATERS FROM THE PORT FOURCHON TO
     LOWER ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
     FROM 20 TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM.

MS...HARD FREEZE WARNING FROM MIDNIGHT WEDNESDAY TO 8 AM WEDNESDAY
     FOR THE FOLLOWING ZONES: AMITE...PIKE...AND WILKINSON.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
     FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

     SMALL CRAFT ADVISORY UNTIL 6 PM WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS
     FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60
     NM...COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
     WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
     FROM 20 TO 60 NM...COASTAL WATERS FROM THE PORT FOURCHON TO
     LOWER ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
     FROM 20 TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM.

&&
Hazardous weather outlook, Feb 1, 12:31 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1231 PM CST TUE FEB 1 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-021845-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1231 PM CST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON FOR THE
ENTIRE OUTLOOK AREA. THE MAIN TIME FRAME APPEARS TO BE DURING THE
AFTERNOON HOURS AND ALL MODES OF SEVERE WEATHER ARE POSSIBLE FOR
THE ENTIRE OUTLOOK AREA.

A VERY STRONG SYSTEM WILL MOVE THROUGH THE LOWER MISSISSIPPI
VALLEY TODAY AND DRAG A COLD FRONT THROUGH THE REGION THIS
AFTERNOON AND EVENING. THIS SYSTEM WILL HAVE AMPLE SHEAR...
MOISTURE AND FORCING TO WORK WITH BUT INSTABILITY WILL BE A
LIMITING FACTOR IN COVERAGE OF SEVERE STORMS. LARGE HAIL...
DAMAGING STRAIGHT LINE WINDS...AND EVEN A FEW TORNADOES WILL BE
POSSIBLE. HEAVY RAIN WILL ALSO BE POSSIBLE. STORM TOTAL RAINFALL
WILL GENERALLY BE AROUND 1 INCH. HOWEVER...LOCALIZED HIGHER
AMOUNTS WILL BE POSSIBLE. THE THREAT OF THUNDERSTORMS WILL END
AROUND 2 PM NEAR BATON ROUGE AND THE SOUTHWEST CORNER OF
MISSISSIPPI.

WINDS...
THIS STORM SYSTEM WILL ALSO BRING STRONG WINDS TO THE LAND AND
COASTAL WATERS TODAY THROUGH WEDNESDAY. A WIND ADVISORY IS IN
EFFECT FOR ALL LAND AREAS THIS AFTERNOON...AND FOR COASTAL
SOUTHEAST LOUISIANA THIS EVENING. WINDS WILL GENERALLY RANGE FROM
20 TO 25 MPH SUSTAINED AHEAD OF THE FRONT WITH GUSTS POSSIBLY
APPROACHING 35 MPH. A SMALL CRAFT ADVISORY IS ALSO IN EFFECT TODAY
THROUGH WEDNESDAY AFTERNOON. WINDS OF 20 TO 30 KNOTS WILL BE
POSSIBLE OVER ALL OF THE GULF WATERS DURING THIS TIME AND SEAS
COULD REACH 9 FEET IN THE OUTER WATERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MARINE...
A SMALL CRAFT ADVISORY WILL STILL BE EFFECT FOR MUCH OF THE
COASTAL WATERS WITH WINDS TO 20 TO 25 KNOTS AND HIGH GUSTS. SEAS
OF 9 FEET ARE STILL POSSIBLE IN THE OUTER WATERS.

WINTER PRECIPITATION...
THERE IS A CHANCE FOR A WINTRY MIX OF PRECIPITATION ACROSS
SOUTHWEST MISSISSIPPI AND ADJACENT LOUISIANA PARISHES INCLUDING
PARTS OF THE BATON ROUGE METRO THURSDAY MORNING INTO THROUGH
FRIDAY MORNING AS A LOW PRESSURE CENTER IN THE GULF OF MEXICO
TRIES TO SPREAD PRECIPITATION NORTH INTO A COLD AIRMASS. AT THIS
TIME THE MAIN CONCERN APPEARS TO BE FREEZING RAIN AND SLEET BUT
CONFIDENCE IS LOW RIGHT NOW.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS REQUESTED THIS AFTERNOON. AFTER TODAY IT MAY BE
NEEDED AGAIN IN ANTICIPATION OF WINTER WEATHER THURSDAY AND
FRIDAY..FEBRUARY THIRD AND FOURTH.

22/TD

In the hours before

Special weather statement, Feb 1, 8:45 AM CST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
845 AM CST TUE FEB 1 2011

LAZ034>037-046>048-MSZ068-069-011700-
AMITE-EAST BATON ROUGE-EAST FELICIANA-IBERVILLE-POINTE COUPEE-
ST HELENA-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
845 AM CST TUE FEB 1 2011

...LINE OF STRONG THUNDERSTORMS APPROACHING EAST CENTRAL
LOUISIANA INCLUDING THE BATON ROUGE METRO AREA...

A LINE OF STRONG THUNDERSTORMS...MAINLY ACROSS WESTERN LOUISIANA...
WAS MOVING EAST AT 40 MILE AN HOUR. THIS LINE WILL REACH EXTREME
SOUTHWEST MISSISSIPPI AROUND 11 AM THIS MORNING AND APPROACHING THE
NORTHERN PARTS OF THE BATON ROUGE METRO AREA JUST BEFORE NOON.

GUSTY WINDS UP TO 40 MILES AN HOUR...HEAVY RAINFALL AND FREQUENT
LIGHTNING STRIKES WILL ACCOMPANY THESE STORMS. A FEW STORMS MAY BE
SEVERE.

REMEMBER...A TORNADO WATCH IS IN EFFECT UNTIL 3 PM THIS AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Amite

When
February 1, 12:40 PM CST
Where
Amite County, 5 mi N of Liberty
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.242, -90.830

Sheriff's Office reported trees blown down on Highway 567.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273525.